-- Robert Preidt
TUESDAY, Nov. 22 (HealthDay News) -- Taking slightly too much of
the pain reliever acetaminophen (best known by the brand name
Tylenol) over time can lead to an overdose that can cause liver
failure and death, according to a new study.
These "staggered overdoses" can occur when people have ongoing
pain and repeatedly take a little more acetaminophen than they
should, explained Dr. Kenneth Simpson, author of the study,
published Nov. 22 in the
British Journal of Clinical Pharmacology.
"They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," Simpson said in a journal news release.
He and his colleagues analyzed data from 663 patients with
acetaminophen-induced liver injury who were admitted to the Royal
Infirmary of Edinburgh, Scotland between 1992 and 2008. In the U.K.
and elsewhere, acetaminophen is known as paracetamol.
Of those patients, 161 had suffered a staggered overdose while
taking acetaminophen to relieve a variety of ailments, such as
headache, toothache and abdominal and muscular pain.
Compared with people who'd taken a single overdose of
acetaminophen, those with a staggered overdose were more likely to
have liver and brain problems, require kidney dialysis or help with
breathing, and were at greater risk of dying.
Patients with a staggered overdose may not report that they've
suffered an overdose when they come to the hospital. They may just
report feeling unwell. Doctors need to recognize and treat this
situation quickly, Simpson said.
"Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the (acetaminophen) antidote, N-acetylcysteine, irrespective of the concentration of (acetaminophen) in their blood," he said in the release.
The MedlinePlus Medical Encyclopedia has more about
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.